Thanks for posting your query at DoctorSpring.com
I am Dr.R.K and I am pleased to assist you.
Black tarry ( sticky and offensive ) stool indicates bleeding from the upper gastrointestinal tract. There are many different causes like a peptic ulcer, a mallory weiss tear, varices etc. Some of the conditions are serious ones and may require early medical attention to prevent rebleeding.
I would advice you to get medical attention at the earliest.
A physical examination should at least be done to find what could be the possible cause and to see whether you are anemic due to loss of blood.
Endoscopy may be planned based on the physical examination findings.
I hope that answers your question.
Let me know if I can assist you further,
Patient replied :
Hi, thank you for the answer. I have some follow-up. I was examined in the ER the night I had the black tarry stool and did not have anemia due to the tests. And my stool has been back to normal color ever since that night.
My main question is, is it dangerous for me to wait a few weeks to see a GI doctor and perhaps get a colonoscopy and/or endoscopy if recommended?
Could the Protonix be the sole reason why my stool is back to brown? I'm confused why, if I was bleeding enough to change my stool color, why the bleeding stopped. Or might I still be bleeding and it just isn't showing up in my stool?
Again, my main question has to do with seeinjg a doctor immediately, or since my stool is back to brown, is it safe to wait until September 1st?
Since you are not anemic and that the stool color has returned to normal, it is unlikely that you are still bleeding in your upper gastrointestinal tract.
Black stools usually last for a day or two after the bleeding stops. Since your stool color has returned to normal, it is likely that the bleeding (if that was the cause of black stool) would have stopped a day or two before that.
So there is no harm in waiting till September 1st for the tests.
Till then you continue taking Protonix which will heal the lesion and prevent rebleeding.